West Virginia, 2010

Damaging Wind in West Virginia, May 28, 2010

May 28, 2010 · NWS LWX · 1 event in 1 county or zone

A backdoor cold front passed through eastern West Virginia on the 28th. Showers and thunderstorms developed near the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A backdoor cold front passed through eastern West Virginia on the 28th. Showers and thunderstorms developed near the boundary. Warm and humid air ahead of the front lead to moderate amounts of instability. An isolated thunderstorm produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 28, 1:54 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, May 28, 1:54 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT FRI MAY 28 2010

.SYNOPSIS...
A FRONT WILL MOVE WESTWARD TOWARD THE APPALACHIANS THIS
AFTERNOON...WHILE HIGH PRESSURE SETTLES OFF THE MID ATLANTIC
COAST. HIGH PRESSURE REMAINS IN CONTROL ON SATURDAY. A BACKDOOR
FRONT MOVES SOUTH OF THE REGION SATURDAY NIGHT. HIGH PRESSURE
RETURNS SUNDAY AND MONDAY. ANOTHER COLD FRONT CAN BE EXPECTED
TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
NORTH-SOUTH ORIENTED FRONTAL BOUNDARY RESIDES ACROSS THE HIGHLANDS
THIS AFTERNOON. THIS AND HIGHER TERRAIN WILL SERVE AS INITIAL
TRIGGERS FOR CONVECTION EARLY THIS AFTERNOON. CONVECTION WILL BE
SLOW TO MOVE...BUT WILL LIKELY WIND UP EXHIBITING A SOUTH OR
SOUTHEAST DRIFT WITH TIME.

SEVERE WEATHER RISK WILL LIKELY BE RELEGATED NEAR/WEST OF THE BLUE
RIDGE AND INTO THE CENTRAL VA FOOTHILLS THROUGH EARLY
EVENING...WHERE UP TO 2000 J/KG OF SURFACE BASED CAPE WILL RESIDE.
SEVERE WEATHER RISK FOR LARGE HAIL AND DAMAGING WIND GUSTS WILL
CONTINUE UNTIL SUNSET. CAPE IS SIGNIFICANTLY LESS FURTHER EAST
TOWARD THE INTERSTATE 95 CORRIDOR DUE TO A MORE STABLE EASTERLY
FLOW. SO WHILE THE METRO AREAS HAVE A DECENT CHANCE OF SOME
CONVECTION TOWARD EVENING...INTENSITY WOULD BE LESS.

THERE WILL ALSO BE A HEAVY RAINFALL RISK IN ROUGHLY THE SAME AREA AS
THE SEVERE RISK GIVEN HIGH MOISTURE CONTENT AND RELATIVELY SLOW
STORM MOVEMENT AND ALSO THE POTENTIAL FOR TRAINING. ALSO HAVE
CONSIDERED YESTERDAYS RAINFALL WHICH HAS RESULTED IN LOWER FLASH
FLOOD GUIDANCE ACROSS THE HIGHLANDS/SHENANDOAH VALLEY AREA. FLASH
FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING.

FRONTAL BOUNDARY LIKELY WASHES OUT OVERNIGHT. CONVECTION WILL WANE
AS THE NIGHT PROGRESSES...ALTHOUGH STILL CANT RULE OUT A FEW ROGUE
SHOWERS OVERNIGHT. POP/WX/QPF TRENDS WHICH CLOSELY RESEMBLE THE
SREFS REFLECT THIS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY AFTERNOON/...
STILL MAY HAVE SOME CONVECTION ON SATURDAY...DESPITE THE LACK OF A
STRONG TRIGGER/LIFTING MECHANISM. DEWPOINTS REMAIN FAIRLY JUICY
AND DESPITE BROKEN-OVERCAST CLOUD COVER...SOME INSTABILITY SHOULD
BE REALIZED SO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN
THE AFTERNOON. POPS/WX/QPF LEANS MORE TOWARD NAM/SREFS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
SOME OF THE SHORT TERM GUIDANCE KEEPS IN A REGIME OF SCATTERED
SHOWERS OVERNIGHT SAT NIGHT INTO EARLY SUNDAY...AS IN - NOT ENTIRELY
PUSHING THE COLD FRONT THRU THE AREA TILL DAWN SUN MORNING. THERE
MAY BE A FEW ISOLATED SHOWERS THAT POP-UP OVERNIGHT ACROSS THE AREA
BUT W/ MUCH OF THE FORCING AND INSTABILITY DRIFTING SEWD DURING THE
EARLY MORNING HOURS - THIS ACTIVITY WOULD BE WIDELY SCATTERED AND
SHORT-LIVED...SO POPS HAVE BEEN TAPERED-DOWN OVERNIGHT. THE GFS THEN
PAINTS A NEAR-COASTAL AREA OF INSTABILITY ON SUN AFTN THAT EXTENDS
TO LOWER SRN MD AND LOWER DELMARVA...AND ALSO A TERRAIN CIRCULATION
AREA OF SHOWERS/STORMS OVER THE SWRN PORTION OF THE AREA...BUT THIS
MAY ALSO BE A BIT OVERDONE. EITHER WAY...MAINLY JUST A FEW ISOLATED
AND SHORT-LIVED ACTIVITY.

THE BETTER CHANCES FOR PRECIP WILL THEN ARRIVE FOR MON/TUE AS RETURN
FLOW FROM THE GULF COAST SETS-UP OVER SOUTHEAST AND INTO THE OHIO
VLY. A DEEP UPPER LOW /THAT IS CURRENTLY AFFECTING THE PAC NW AND
NRN ROCKIES/ WILL SLIDE OVER SOUTH CENTRAL CANADA OVER THE WEEKEND
AND EVENTUALLY DRIFT TOWARD THE NRN GREAT LAKES BY EARLY NEXT WEEK.
THIS FEATURE WILL BE ENOUGH TO HELP DRAW A LARGE-SCALE AREA OF
MOISTURE...AS MENTIONED UP ACROSS THE DEEP SOUTH FOR THE NORMAL
SUMMERTIME DIURNAL AFTN STORMS ACROSS THESE AREAS. HIGH PRESSURE AND
A WEAK UPPER RIDGE JUST OFF THE SRN ATLC COAST MAY BE ENOUGH TO
CAP-OFF THE ERN SEABOARD ON MONDAY. THE HIGHER TERRAIN OF THE
CNTRL/SRN APLCNS APPEAR TO BE IN THE UNSTABLE REGION ON MONDAY...SO
A BETTER CHANCE FOR RAIN/SOME THUNDER LATER ON MON AFTN/EVE ACROSS
WV/POTOMAC HIGHLANDS AND MORE ISOLATED ACTIVITY BACK TOWARD THE
METRO AREAS.

OVERNIGHT MON...MUCH OF THE ACTIVITY DISSIPATES W/ THE LOSS OF
HEATING AND THEN SETS-UP AGAIN FOR ANOTHER UNSTABLE AFTN ON TUE. BY
THEN...THE UPPER LOW OVER SRN CANADA WILL LIKELY OPEN UP TO THE
UPPER TROUGH AND FORCE THE TROF AXIS TO DIVE DOWN A BIT FURTHER
SOUTH INTO THE GREAT LAKES TUE AFTN. THIS WILL ADD MORE DYNAMICS TO
THE ATMOSPHERE THAT WILL BE IN PLACE FROM THE GULF COAST TO NEW
ENGLAND ON TUE AFTN/EVE. WIDESPREAD SHOWERS/STORMS SHOULD DEVELOP
ACROSS THE REGION...AS A COLD FRONT THEN PUSHES ACROSS THE I-95
CORRIDOR LATER IN THE EVENING. THE FRONT WILL DRIFT DOWN ACROSS THE
CAROLINAS...STALLING OUT FOR A COUPLE OF DAYS BEFORE THE NEXT
SHORTWAVE DIVES DOWN INTO THE OHIO VLY FROM THE NRN PLAINS FOR THE
END OF THE WORK WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ARE LIKELY AT KCHO/KMRB THIS AFTERNOON...AND MAY
AFFECT THE HUBS TOWARD EVENING. IN LINE WITH SREFS/CCFP...HAVE
INCLUDED TEMPO GROUPS FOR MVFR CONDITIONS IN THUNDERSTORMS DURING
MOST LIKELY TIME FOR CONVECTION. LATER ON TONIGHT...EXPECT LOW
CLOUDS WITH IFR CIGS TO DEVELOP...AND PERHAPS MVFR FOG AS WELL. THIS
WILL IMPROVE SATURDAY MORNING. SCATTERED THUNDERSTORMS POSSIBLE
AGAIN SATURDAY AFTERNOON.

A COLD FRONT WILL SLOWLY CROSS THE REGION LATE SAT INTO EARLY
SUNDAY...PUSHING MUCH OF THE PRECIP TO THE SOUTHEAST. SUNDAY INTO
MON WILL BE A DECENT TRANSITION PERIOD WILL VFR CONDITIONS...JUST
AHEAD OF THE NEXT FRONTAL PASSAGE. MON AFTN/EVE...SCATTERED AREAS OF
RAIN/TSRA WILL BEGIN TO MOVE INTO THE APLCNS BUT ONLY A FEW ISOLATED
STORMS INTO THE I-95 CORRIDOR. MORE ACTIVITY IS EXPECTED TO MOVE
INTO THE REGION ON TUE...JUST AHEAD OF A COLD FRONT. THE FRONT WILL
MOVE JUST TO THE SOUTH OF THE AREA THRU MID WEEK...ALLOWING HIGH
PRESSURE TO BUILD BACK INTO THE MID ATLC.

&&

.MARINE...
MARGINAL SMALL CRAFT ADVISORY CONTINUES THROUGH THIS EVENING UNDER
EASTERLY FLOW REGIME. FAVORED THE NAM WHICH FAVORED MORE OF A
SOUTHEAST OR SOUTH TYPE WIND FLOW ON SATURDAY...BUT AT LEVELS BELOW
SCA THRESHOLDS.

LIGHT WINDS EXPECTED THROUGH THE WEEKEND AND INTO THE MIDDLE OF NEXT
WEEK. A COUPLE OF FRONTAL PASSAGES DURING THIS TIME...BUT MAINLY
BRINGING SOME SCATTERED SHOWERS/STORMS W/ EACH PASSAGE. THE FIRST
FRONT WILL PASS OVER THE WATERS LATE SAT NIGHT...A COUPLE OF DAYS OF
HIGH PRESSURE - THEN ANOTHER COLD FRONT LATE TUE.

&&

.TIDES/COASTAL FLOODING...
DURING HIGH TIDE EARLY THIS MORNING...MINOR TIDAL FLOODING
THRESHOLDS WERE REACHED AT THE USUAL SENSITIVE LOCATIONS SUCH AS
ANNAPOLIS AND ALEXANDRIA WITH 1 TO 1.5 FEET ANOMALIES UNDER A FULL
MOON. THESE ANOMALIES WILL CONTINUE THROUGH AT LEAST THE NEXT COUPLE
OF HIGH TIDE CYCLES AND MAY INCREASE A LITTLE. THE NEXT HIGH TIDE
CYCLE IS THE LOWER OF THE NEXT 2. HAVE MODERATE TO HIGH CONFIDENCE
IN THE SECOND REACHING MINOR TIDAL FLOODING THRESHOLDS BUT THE FIRST
MAY BE MORE MARGINAL...BUT THE FIRST WILL BE CLOSE ENOUGH WHERE WE
WILL ISSUE A COASTAL FLOODING ADVISORY FOR THE FOLLOWING 2 CYCLES
GIVEN THE FORECAST ANOMALIES WITH A FULL MOON.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL NOON EDT SATURDAY FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL NOON EDT SATURDAY FOR MDZ007-011-
     013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ021-
     025>031-036>040-050-051-501-502.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT SATURDAY FOR VAZ052>055-
     057.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ054.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR ANZ533-
     534-537-541>543.

&&

SYNOPSIS...PELOQUIN
NEAR TERM...PELOQUIN
SHORT TERM...PELOQUIN
LONG TERM...GMS
AVIATION...PELOQUIN/GMS
MARINE...PELOQUIN/GMS
TIDES/COASTAL FLOODING...PELOQUIN
Hazardous weather outlook, May 28, 2:15 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT FRI MAY 28 2010

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291900-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
315 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MID CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER FOR THIS AFTERNOON INTO EARLY THIS EVENING.

A COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH NOON SATURDAY FOR
COUNTIES ADJACENT TO THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE
BAY...AND THE TIDAL POTOMAC RIVER. SEE WBCCFWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-291900-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
315 PM EDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH 230 IS IN EFFECT FOR MUCH OF THE
POTOMAC HIGHLANDS AND SHENANDOAH VALLEY...AREAS WEST OF THE BLUE
RIDGE AND INCLUDING THE CHARLOTTESVILLE AREA. THE WATCH IS IN
EFFECT THROUGH 9 PM. SEE WBCWCNLWX FOR FURTHER DETAILS.
THUNDERSTORMS WILL BE STRONG TO LOCALLY SEVERE ACROSS THE POTOMAC
HIGHLANDS AND INTO THE CENTRAL FOOTHILLS AND CENTRAL VALLEY...WITH
LARGE HAIL AND DAMAGING WINDS POSSIBLE.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...PRODUCING
HEAVY RAINFALL. A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE
POTOMAC HIGHLANDS...NORTHERN AND CENTRAL BLUE RIDGE AND THE
NORTHERN AND CENTRAL SHENANDOAH VALLEY THROUGH THIS EVENING.
PLEASE REFER TO AWIPS HEADER WBCFFALWX OR WMO HEADER WGUS61 KLWX
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN ACTIVATED.

In the hours before

Local storm report, May 28, 3:25 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
425 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 NW STANLEY            38.60N  78.52W
05/28/2010  E1.25 INCH       PAGE               VA   PUBLIC

&&

EVENT NUMBER LWX1000327

KRAMAR
Special weather statement, May 28, 3:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI MAY 28 2010

VAZ025-036-037-282115-
NELSON VA-ALBEMARLE VA-AUGUSTA VA-
433 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS TO AFFECT NELSON...ALBEMARLE AND AUGUSTA
COUNTIES...

AT 431 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GREENFIELD TO 4 MILES NORTHEAST OF MONTEBELLO...
MOVING SOUTHEAST AT 15 MPH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3770 7900 3770 7903 3772 7907 3777 7908
      3779 7909 3779 7916 3782 7917 3786 7915
      3790 7916 3803 7892 3791 7864 3774 7873
      3765 7895
TIME...MOT...LOC 2033Z 316DEG 14KT 3793 7882 3788 7906

GMS
Special weather statement, May 28, 3:37 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT FRI MAY 28 2010

WVZ050-055-502-504-282115-
HARDY WV-HAMPSHIRE WV-EASTERN GRANT WV-EASTERN MINERAL WV-
437 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF HARDY...HAMPSHIRE...
EASTERN GRANT AND EASTERN MINERAL COUNTIES...

AT 435 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES EAST OF MARTIN TO FISHER...MOVING SOUTH
AT 15 MPH.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3930 7888 3912 7888 3890 7894 3903 7918
      3919 7915 3938 7904
TIME...MOT...LOC 2037Z 357DEG 13KT 3923 7903 3902 7899

GMS
Special weather statement, May 28, 3:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
444 PM EDT FRI MAY 28 2010

VAZ037-282115-
ALBEMARLE VA-
444 PM EDT FRI MAY 28 2010

...STRONG THUNDERSTORMS TO AFFECT NORTHWESETERN ALBEMARLE COUNTY...

AT 445 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM BOONESVILLE TO WHITE HALL...MOVING EAST AT 10
MPH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3818 7837 3804 7859 3812 7876 3820 7870
      3826 7865
TIME...MOT...LOC 2045Z 292DEG 9KT 3822 7858 3811 7865

GMS
Local storm report, May 28, 3:46 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      2 W MAYSVILLE           39.11N  79.20W
05/28/2010                   GRANT              WV   COUNTY OFFICIAL

            6 INCHES OF WATER RUNNING OVER RT 42 AT KNOBLY RD

&&

EVENT NUMBER LWX1000328

WOODY!
Local storm report, May 28, 3:49 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
449 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     TSTM WND DMG     2 W MAYSVILLE           39.11N  79.20W
05/28/2010                   GRANT              WV   911 CENTER

            TREE DOWN ON KNOBLY RD

&&

EVENT NUMBER LWX1000329

WOODY!

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hardy

When
May 28, 4:05 PM EST
Where
Hardy County, 0.39 mi NNW of Inkerman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
39.135, -78.773

Several trees were down along North River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233294.